MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-01950 3005168196-2021-01952, 3005168196-2021-01953, 3005168196-2021-01954.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician successfully placed three smart coils in the target location using the microcatheter.While advancing the next smart coil approximately a few centimeters into the microcatheter, the physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was removed.Next, while advancing another smart coil approximately a few centimeters into the microcatheter, the same issue occurred.The physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was also removed.Afterwards, the next three smart coils advanced slightly past their initial positions within their respective introducer sheaths before becoming stuck within their respective introducer sheaths.Therefore, the three smart coils were removed.The procedure was completed using a new smart coil, five non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a (b)(4) distributor on 09/13/2021: this report is associated with mfr report numbers: 1.3005168196-2021-01950, 2.3005168196-2021-01952, 3.3005168196-2021-01953, 4.3005168196-2021-01954, and 5.3005168196-2021-02230.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully placed three smart coils in the target location using the microcatheter.While advancing the next smart coil approximately a few centimeters into the microcatheter, the physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was removed.Next, while advancing another smart coil approximately a few centimeters into the microcatheter, the same issue occurred.The physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was also removed.Afterwards, the next three smart coils advanced slightly past their initial positions within their respective introducer sheaths before becoming stuck within their respective introducer sheaths.Therefore, the three smart coils were removed.It was also reported that the physician attempted to advance another smart coil to the target location; however, the physician was unable to advance the smart coil to the target location.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, five non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12419032
Report Number3005168196-2021-01951
Device Sequence Number11641660
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2025
Device Model Number400SMTSFT0308
Device Catalogue Number400SMTSFT0308
Device Lot NumberF98287
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer09/13/2021
Initial Report FDA Received Date09/02/2021
Supplement Report FDA Received Date10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005